Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 63, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 15, 2017, 10:23 PM CDT for Marion County, Warren County, Iowa. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2017, 10:23 PM CDT (03:23 UTC)
- Expired
- Apr 15, 2017, 11:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Marion County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 42 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 10:48 PM CDT | HAIL 1.5 | 5 Nne Pella, IA | TRAINED SPOTTER REPORTED UP TO WALNUT SIZED HAIL AT HIS HOME. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 5:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.4 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1821 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
778
WUUS53 KDMX 160323
SVRDMX
IAC125-181-160415-
/O.NEW.KDMX.SV.W.0063.170416T0323Z-170416T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1023 PM CDT SAT APR 15 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northern Marion County in south central Iowa...
Northeastern Warren County in south central Iowa...
* Until 1115 PM CDT.
* At 1023 PM CDT, a severe thunderstorm was located near Indianola,
moving east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Des Moines, Indianola, Pella, Norwalk, Knoxville, Carlisle,
Pleasantville, Knoxville Raceway, Lake Red Rock, Hartford, Harvey,
Ackworth, Swan, Spring Hill, Sandyville, Pella Municipal Airport,
Elk Rock State Park and Knoxville Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4131 9366 4149 9365 4150 9342 4149 9342
4149 9341 4150 9340 4149 9340 4150 9338
4149 9336 4150 9335 4148 9334 4150 9333
4151 9287 4130 9287
TIME...MOT...LOC 0323Z 271DEG 32KT 4138 9344
HAIL...1.00IN
WIND...<50MPH
$$
Cogil1 follow-up statement
936
WWUS53 KDMX 160356
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1056 PM CDT SAT APR 15 2017
IAC125-181-160415-
/O.CON.KDMX.SV.W.0063.000000T0000Z-170416T0415Z/
Marion IA-Warren IA-
1056 PM CDT SAT APR 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHERN MARION AND NORTHEASTERN WARREN COUNTIES...
At 1056 PM CDT, a severe thunderstorm was located near Pleasantville,
or 9 miles northeast of Indianola, moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Indianola, Pella, Knoxville, Carlisle, Pleasantville, Knoxville
Raceway, Lake Red Rock, Hartford, Harvey, Ackworth, Swan, Sandyville,
Pella Municipal Airport, Elk Rock State Park and Knoxville Municipal
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4131 9366 4149 9356 4150 9342 4149 9342
4149 9341 4150 9340 4149 9340 4150 9338
4149 9336 4150 9335 4148 9334 4150 9333
4151 9287 4130 9287
TIME...MOT...LOC 0356Z 268DEG 24KT 4142 9339
HAIL...1.00IN
WIND...<50MPH
$$
DonavonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:47 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Apr 15, 6:47 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 647 PM CDT Sat Apr 15 2017 ...Updated Aviation Discussion... .SHORT TERM.../Tonight through Sunday/ Issued at 353 PM CDT Sat Apr 15 2017 Message of the Day: Strong to Severe Thunderstorm Potential Hazards: Lightning, Large Hail, Damaging Winds Confidence: Medium Experimental GOES 16 vis/water vapor data picking up on small-scale MCV across northern Iowa...moving out of our area. Though uncapped, not enough energy/instability to push storms to severe levels across our north in the near-term. Clouds associated with this MCV have helped gunk up the warm sector all day...effectively nullifying any differential heating support. Subjective 20z sfc analysis places the initial trough axis boundary across NW Iowa into SE Nebraska...and shows another meso-low located over SE Nebraska. It is almost starting to appear as if any threat for severe wx will be driven by this low. SPC Mesoanalysis showing the best support of svr wx being drawn up with the instability axis associated low. 0-6km MUCAPE values reach around 2500 J/kg and there appears to be a pocket of 40 to 50 kt effective bulk shear being drawn into far southern/SW IA. Additionally, SPC mesoanalysis shows a surge of 8 to 8.5 C/km mid-level lapse rates. Low-level lapse rates are generally minimal...struggling to exceed 6 to 7 C/km. DCAPE values touch 1000 J/KG, and SPC Mesoanalysis points to elevated 0-1km effective helicity...though LCL heights are close to 1000m which is borderline. In all, am really focusing on far southern/SW Iowa for any severe threat. All modes cannot be ruled out, though large hail easily seems to be the primary threat. By 09z Sun, precip generally looks to be east of our area, with high pressure, notable dry air entrainment, and large-scale subsidence being ushered in advance of this sfc high. Sunday looks to be a very sunny day, with temperatures solidly in the 60s and gradually decreasing winds. .LONG TERM.../Sunday night through Saturday/ Issued at 353 PM CDT Sat Apr 15 2017 Zonal flow Sunday night will evolve to weak ridging on Monday, which will provide for plenty of sunshine and above normal temperatures. Stayed close to initial guidance for highs with 850mb temperatures ranging from 7 to 10C with return southerly flow winds across the state. Meanwhile, a shortwave trough that arrived on the Northwest Coast Sunday night will move eastward across the northern Rockies and be nearing the Red River of the North by early Tuesday. At the surface, a cold front will approach from the west. All models show that the cold front will pass through the area on Tuesday likely in the afternoon or evening. If it does pass during peak heating, this gives the best opportunity for severe weather as there are steep low-level lapse rates that would allow for strong updrafts along with low freezing and wet bulb zero heights for possible hail growth. While this cold front will clear rain chances for about 24 hours or so, another potent shortwave will begin to approach late Wednesday and early Thursday bringing showers and storms back into the state. Rain amounts will average between 0.5 and 1.5 inches. This shortwave will depart as a more amplified trough enters the Rockies and moves onto the Plains late this week and early next weekend. Timing and placement of the surface low differ between the Euro, GFS, and Canadian with the consensus at this point being that the low should stay south of Iowa. The best chance for any additional rain, therefore, looks to be over the southeastern half of the state. With continued chances of rain through next week, rivers will continue to be monitored for possible rises that may necessitate river flood watches and/or warnings. As for temperatures, above normal temperatures early in the week will transition in the wake of Tuesday's cold front downward and may be below climatological values by late next week and early next weekend. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 643 PM CDT Sat Apr 15 2017 Ongoing strong to severe storms may impact ALO and OTM TAF sites. DSM, MCW, and FOD still could see a storm or two move across the area but current radar trends, any convection remains well away from these TAF sites to leave out any mention other than VCTS. Certainly some brief IFR ceilings and visibility at ALO as the line of storms moves east through 02z. MVFR ceilings are possible behind the convection until around 06z. Winds mix enough Sunday afternoon to mention gusts. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Kotenberg LONG TERM...Ansorge AVIATION...Podrazik
Hazardous weather outlook, Apr 15, 3:55 PM CDT, 6 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 355 PM CDT Sat Apr 15 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-162100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 355 PM CDT Sat Apr 15 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few severe thunderstorms are possible late this afternoon and into this evening. The primary threat is ping pong sized hail with a lesser threat being damaging wind gusts to 60 mph and perhaps an isolated tornado. Localized flash flooding is also a threat where rainfall from Friday and Saturday morning have created saturated soils, which could lead to increased runoff rates. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong thunderstorms are possible again early Tuesday into Tuesday night. Additional thunderstorms are possible by later Wednesday into early Thursday. Locally heavy rainfall is possible with each event. .SPOTTER INFORMATION STATEMENT... Spotter may be needed later this evening. Reports of any severe weather and rainfall amounts and their impacts would be greatly appreciated. Ansorge
In the hours before
Local storm report, Apr 15, 8:16 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
816 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL TRAER 42.19N 92.46W
04/15/2017 M1.50 INCH TAMA IA EMERGENCY MNGR
A WIDE SWATH OF PING PONG HAIL FROM TRAER TO
HICKORY HOLLOW PARK. TIME ESTIMATED BY
RADAR.
0712 PM HAIL 7 NNE TRAER 42.29N 92.42W
04/15/2017 M1.50 INCH TAMA IA EMERGENCY MNGR
TRUCK SUSTAINED HAIL DAMAGE JUST SOUTH OF
THE BLACK HAWK AND TAMA COUNTY LINE ON S
AVENUE. TIME ESTIMATED BY RADAR.
&&Local storm report, Apr 15, 8:17 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
817 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 5 N TRAER 42.27N 92.45W
04/15/2017 E1.75 INCH TAMA IA BROADCAST MEDIA
TIME ESTIMATED FROM RADAR.
&&Local storm report, Apr 15, 8:19 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
819 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 5 SW HUDSON 42.37N 92.52W
04/15/2017 E1.00 INCH BLACK HAWK IA PUBLIC
REPORT VIA SOCIAL MEDIA. TIME ESTIMATED BY
REPORTER.
&&Local storm report, Apr 15, 8:26 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
826 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL MILO 41.29N 93.44W
04/15/2017 E1.00 INCH WARREN IA PUBLIC
REPORT VIA SOCIAL MEDIA.
&&Local storm report, Apr 15, 10:03 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1003 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL PRAIRIE CITY 41.60N 93.24W
04/15/2017 E1.00 INCH JASPER IA TRAINED SPOTTER
PEA/DIME/QUARTER SIZED RIGHT NOW.
&&Local storm report, Apr 15, 10:08 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1008 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM HAIL 2 WSW WEST DES MOINES 41.56N 93.79W
04/15/2017 M1.00 INCH DALLAS IA TRAINED SPOTTER
DIME TO QUARTER SIZED HAIL AT THE MILLS
CIVIC PARKWAY AND STAGECOACH DRIVE.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 7:02 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Tama | 58 min |
| Apr 15, 7:04 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 28 min |
| Apr 15, 7:07 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 53 min |
| Apr 15, 7:26 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek, Tama | 64 min |
| Apr 15, 7:46 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Marion, Warren | 44 min |
| Apr 15, 7:49 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie | 43 min |
| Apr 15, 8:09 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek | 22 min |
| Apr 15, 10:43 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 47 min |
| Apr 15, 11:14 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion | 20 min |
| Apr 15, 11:32 PM CDT | Special Weather Statement | DMX | Lucas, Mahaska, Marion, Monroe, Wapello | 73 min |
| Apr 16, 12:00 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 30 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.